High Wind, Graham
- When
- December 4, 3:10 PM CST to 3:14 PM CST
- Where
- Graham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
During the afternoon Hill City measured a peak gust of 59 MPH from high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon Hill City measured a peak gust of 59 MPH from high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 4, 3:03 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 203 PM MST Mon Dec 4 2017 .SHORT TERM...(This afternoon through Tuesday) Issued at 203 PM MST Mon Dec 4 2017 A cold front that pushed across our CWA is no extending from eastern Kansas across the Texas Panhandle, with rising pressure from the west to the east and tight surface gradient over our CWA. The parent upper trough has elongated and split with several PV anomalies passing over our CWA. Confluent flow aloft is beginning to build into eastern Colorado with subsidence spreading eastward (apparent on WV imagery). This afternoon-tonight: main pressure gradient axis should continue to transition eastward, and there should be a downward trend in winds this afternoon, with winds finally dropping off below 12kt around sunset with decoupling of low levels and surface high pressure settling over eastern Colorado. A seasonably cold air mass is then expected to be in place through tomorrow with lows in the teens. Monday: Deep unidirectional NW flow aloft persists Monday, along with a very dry air mass. Dry conditions and seasonably cool temperatures are expected (highs in the 40s). Tds will remain very low, so despite cooler highs we may still see RH values drop to near 20 percent. RFW criteria is not expected, however as daytime mixing increases gusts to 30 mph may support elevated fire weather conditions across our CWA. .LONG TERM...(Thursday through Sunday) Issued at 154 AM MST Mon Dec 4 2017 Dry weather is forecast throughout the entire extended period as a large upper trough moves into the eastern CONUS. With a ridge building into the western portion of the country, the High Plains remains under north to northwest flow aloft. This flow ushers in dry and cool air. Additionally, gusty winds are anticipated through Friday due to the tight pressure gradient established over the region. Seasonal temperatures are expected on Thursday with highs near 40 degrees. The upper trough advances east Friday through the weekend and temperatures gradually rise. Highs climb into the mid 40s to low 50s on Friday and reach the low/mid 50s on Saturday and Sunday. Low temperatures stay in the 20s throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1029 AM MST Mon Dec 4 2017 VFR conditions should prevail at KGLD and KMCK, though I can't rule out brief restrictions in visibility due to blowing dust through 21Z when the strongest winds are expected. Confidence is just too low on when/where these lower conditions may occur and I decided not to include the impact at either terminal for now. Will monitor the situation, but so far 7sm in HZ has been lowest reported. Northwest winds gusting 45-49kt will be possible at both terminals this afternoon with gradually decreasing winds after 21Z as the main upper level system transitions east. Winds should then drop below 12kt after 00-01Z. Gusty winds should redevelop by midday Tuesday, but strongest should be after the current valid period that day. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...DR
Hazardous Weather Outlook National Weather Service Goodland KS 951 AM MST Mon Dec 4 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 951 AM MST Mon Dec 4 2017 /1051 AM CST Mon Dec 4 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Sustained northwest winds of 25 to 35 mph with gusts as high as 45 to 55 mph are expected through early to mid afternoon. Strong northwest winds and very dry antecedent conditions will result in areas of blowing dust and locally reduced visibilities through mid afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Reports of reduced visibility associated with blowing dust would be appreciated today.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM NON-TSTM WND GST 1 S TRIBUNE 38.46N 101.75W
12/04/2017 M47 MPH GREELEY KS AWOS
AWOS STATION TRB, TRIBUNE.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM NON-TSTM WND GST 1 NNW OBERLIN 39.83N 100.54W
12/04/2017 M51 MPH DECATUR KS AWOS
AWOS STATION OIN, OBERLIN.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM NON-TSTM WND GST 2 E MCCOOK 40.21N 100.59W
12/04/2017 M54 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM NON-TSTM WND GST 1 N NORTON 39.85N 99.89W
12/04/2017 M45 MPH NORTON KS MESONET
MESONET STATION KNRN, 1 N NORTON.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MST MON DEC 4 2017
THE FOLLOWING IS A LIST OF PEAK WIND GUSTS OBSERVED ACROSS THE TRI-
STATE
REGION AS OF 100 PM MST.
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND GST 5 SSW BURLINGTON 39.24N 102.29W
12/04/2017 M55 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
1211 PM NON-TSTM WND GST 2 E MCCOOK 40.21N 100.59W
12/04/2017 M54 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
1038 AM NON-TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
12/04/2017 M54 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
1015 AM NON-TSTM WND GST 2 NNW WRAY 40.10N 102.24W
12/04/2017 M54 MPH YUMA CO AWOS
AWOS STATION 2V5, 2 NW WRAY.
0949 AM NON-TSTM WND GST 1 NE HILL CITY 39.38N 99.83W
12/04/2017 M54 MPH GRAHAM KS ASOS
ASOS STATION HLC, HILL CITY KS AIRPORT.
1259 PM NON-TSTM WND GST 1 NNW OBERLIN 39.83N 100.54W
12/04/2017 M51 MPH DECATUR KS AWOS
AWOS STATION OIN, OBERLIN.
1139 AM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
12/04/2017 M51 MPH RAWLINS KS AWOS
AWOS STATION ADT, ATWOOD.
0957 AM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
12/04/2017 M49 MPH LOGAN KS MESONET
MESONET STATION KOEL, 2 ESE OAKLEY.
0844 AM NON-TSTM WND GST 1 SE YUMA 40.11N 102.71W
12/04/2017 M49 MPH YUMA CO AWOS
AWOS STATION 2V6, 1 SE YUMA.
0959 AM NON-TSTM WND GST 1 S TRIBUNE 38.46N 101.75W
12/04/2017 M47 MPH GREELEY KS AWOS
AWOS STATION TRB, TRIBUNE.
0855 AM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
12/04/2017 M46 MPH THOMAS KS AWOS
AWOS STATION CBK, 2 N COLBY.
1258 PM NON-TSTM WND GST 1 N NORTON 39.85N 99.89W
12/04/2017 M45 MPH NORTON KS MESONET
MESONET STATION KNRN, 1 N NORTON.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
110 PM MST MON DEC 4 2017
THE FOLLOWING IS A LIST OF PEAK WIND GUSTS OBSERVED ACROSS THE TRI-
STATE REGION AS OF 100 PM MST.
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND GST 5 SSW BURLINGTON 39.24N 102.29W
12/04/2017 M55 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
1211 PM NON-TSTM WND GST 2 E MCCOOK 40.21N 100.59W
12/04/2017 M54 MPH RED WILLOW NE ASOS
ASOS STATION MCK, MCCOOK AIRPORT.
1038 AM NON-TSTM WND GST 2 NNE GOODLAND 39.37N 101.70W
12/04/2017 M54 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
1015 AM NON-TSTM WND GST 2 NNW WRAY 40.10N 102.24W
12/04/2017 M54 MPH YUMA CO AWOS
AWOS STATION 2V5, 2 NW WRAY.
0949 AM NON-TSTM WND GST 1 NE HILL CITY 39.38N 99.83W
12/04/2017 M54 MPH GRAHAM KS ASOS
ASOS STATION HLC, HILL CITY KS AIRPORT.
1259 PM NON-TSTM WND GST 1 NNW OBERLIN 39.83N 100.54W
12/04/2017 M51 MPH DECATUR KS AWOS
AWOS STATION OIN, OBERLIN.
1139 AM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
12/04/2017 M51 MPH RAWLINS KS AWOS
AWOS STATION ADT, ATWOOD.
0957 AM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
12/04/2017 M49 MPH LOGAN KS MESONET
MESONET STATION KOEL, 2 ESE OAKLEY.
0844 AM NON-TSTM WND GST 1 SE YUMA 40.11N 102.71W
12/04/2017 M49 MPH YUMA CO AWOS
AWOS STATION 2V6, 1 SE YUMA.
0959 AM NON-TSTM WND GST 1 S TRIBUNE 38.46N 101.75W
12/04/2017 M47 MPH GREELEY KS AWOS
AWOS STATION TRB, TRIBUNE.
0855 AM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
12/04/2017 M46 MPH THOMAS KS AWOS
AWOS STATION CBK, 2 N COLBY.
1258 PM NON-TSTM WND GST 1 N NORTON 39.85N 99.89W
12/04/2017 M45 MPH NORTON KS MESONET
MESONET STATION KNRN, 1 N NORTON.
&&
VINCENTThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725506.